Nebraska, 2020

Damaging Wind in Nebraska, August 12, 2020

August 12, 2020 · NWS GLD · 1 event in 1 county or zone

A linear cluster of storms moved east into northwest Kansas from Yuma County and merged into one large line with clusters in Cheyenne County, Colorado and southwest Nebraska on August 11th. As the main line continued across northwest Kansas and southwest Nebraska, more convection developed throughout the evening and into the early morning hours of August 12th producing 59 mph thunderstorm wind…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A linear cluster of storms moved east into northwest Kansas from Yuma County and merged into one large line with clusters in Cheyenne County, Colorado and southwest Nebraska on August 11th. As the main line continued across northwest Kansas and southwest Nebraska, more convection developed throughout the evening and into the early morning hours of August 12th producing 59 mph thunderstorm wind gusts in the city of McCook in Red Willow County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 12, 2:59 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 12, 2:59 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
259 AM MDT Wed Aug 12 2020

.SHORT TERM...(Today through Friday)
Issued at 203 AM MDT Wed Aug 12 2020

Overnight convection certainly overperformed model guidance, and
remnant outflows/boundaries may play a role for this afternoon.
Latest CAMs suggest convection developing late, towards 23z, in
northeast Colorado/southwest Nebraska, then tracking eastward and
eventually southeastward into north central Kansas tonight as a
weak shortwave trough moves across the central plains, then low
level jet kicks in tonight sustaining/strengthening convection.
Favored area will be Kansas/Nebraska border. HRRR suggests
majority of convection will stay just north of the area, while 3km
NAM has it further south, as do the global models. As for hazards,
initial development may see a risk of large hail/damaging winds in
a well mixed boundary layer, then transitioning primarily to a
wind threat as convection moves east tonight.

Ridge continues to be centered near the Four Corners through the
end of the week with weak shortwave troughs rotating around it.
However, the global models suggest the ridge will build slightly
into the central High Plains the next couple of days, with 500mb
heights rising 1 to 2 dam per day through Friday. Precipitation
chances should correspondingly decrease with shortwaves tracking
further north on Thursday and Friday. On Thursday, the NAM nest
shows only isolated showers/storms coming off the Palmer Divide in
far western areas, then on Friday global models show only low
probabilities along a surface trough in eastern portion of the
area. Confidence not high for precipitation either day.

Temperatures will increase through the period with the
strengthening upper ridge, with lower 90s today, low to mid 90s
on Thursday and mid to upper 90s on Friday.

.LONG TERM...(Saturday through Wednesday) Issued at 257 AM MDT
Wed Aug 12 2020

For the extended period, a stationary front is going to be draped
over the CWA at 12Z Saturday while the mid level flow remains
northwesterly. Main area of concern will be if any showers or
storms will be able to form during this time frame do to diurnal
heating and the placement of the front. Model differences still
remain on the location of the heaviest amount of precipitation
with the GFS having the main batch over southern Nebraska/
northern Kansas, while the EURO has it in SW Kansas. Leading into
Sunday, the front moves to the south out of our area. Diurnally
driven showers and thunderstorms are again possible during the
afternoon and evening hours on Sunday mainly to the southern
portions of the CWA where the better forcing will be based on
positioning of the cold front. Monday and Tuesday another
stationary front sets itself up over eastern Colorado, along with
some hints at a surface low that may be able to produce some
showers along the Kansas/Colorado border, confidence in this
occurring as of right now is low due to timing and position of
the surface low.

Temperatures during the forecast period will remain warm on Saturday
with highs in the 90s. Highs on Sunday will be a little cooler
behind the cold front with temperatures in the mid 80s. The first
few days of the work week will feature normal high temperatures in
the mid to upper 80's.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1150 PM MDT Tue Aug 11 2020

Adverse aviation conditions associated with scattered
thunderstorms are possible at both terminals early this morning
(06-12Z Wed) -- with the relative best potential at the GLD
terminal. Otherwise, expect VFR conditions to prevail late Wed
morning through mid-late afternoon. Isolated thunderstorms are
possible at both terminals late this afternoon and evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...TT
AVIATION...VINCENT
Hazardous weather outlook, Aug 12, 3:29 AM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
329 AM MDT Wed Aug 12 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130930-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
329 AM MDT Wed Aug 12 2020 /429 AM CDT Wed Aug 12 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few strong thunderstorms will be possible through the overnight
hours capable of producing brief gusty winds up to 50 mph and pea
sized hail.

There is a marginal to slight risk for severe thunderstorms late this
afternoon and tonight, Wednesday, August 12th, along and east of a
line from Yuma, Colorado, to Scott City, Kansas. Large hail, damaging
winds and localized flash flooding may accompany stronger storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 12, 2:03 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
203 AM MDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     HALE                    39.63N 102.12W
08/12/2020  M54 MPH          YUMA               CO   MESONET

            MESONET STATION TT563 SOUTH REPUBLICAN.

&&

TT
Special weather statement, Aug 12, 2:04 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
304 AM CDT Wed Aug 12 2020

KSZ001-120845-
Cheyenne KS-
304 AM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 345 AM CDT...

At 303 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of St. Francis, moving east at 25 mph.

Wind gusts of 54 mph have been measured with this storm.

This storm will remain over mainly rural areas of southern Cheyenne
County in northwestern Kansas.

LAT...LON 3957 10193 3971 10195 3978 10155 3957 10153
TIME...MOT...LOC 0803Z 259DEG 20KT 3964 10184

Lundquist
Special weather statement, Aug 12, 2:31 AM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
231 AM MDT Wed Aug 12 2020

COZ090-120915-
Yuma County CO-
231 AM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
315 AM MDT...

At 231 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Holyoke, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wauneta.

This includes Highway 385 between mile markers 259 and 269.

LAT...LON 4044 10209 4037 10205 4033 10205 4026 10238
      4043 10248 4044 10246
TIME...MOT...LOC 0831Z 245DEG 9KT 4038 10235

Lundquist
Local storm report, Aug 12, 2:34 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 AM MDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND GST     SAINT FRANCIS           39.77N 101.80W
08/12/2020  M58 MPH          CHEYENNE           KS   MESONET

            MESONET SITE REPORTS A 58MPH WIND GUST.

&&

TT
Local storm report, Aug 12, 3:22 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 AM MDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             OAKLEY                  39.13N 100.85W
08/11/2020  E2.50 INCH       LOGAN              KS   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM OAKLEY.
            REPORT VIA FACEBOOK OF A FEW TENNIS BALL
            SIZE HAILSTONES MIXED WITH NICKEL SIZE HAIL
            TIME BASED ON RADAR.

&&

TT
Special weather statement, Aug 12, 5:16 AM CST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
616 AM CDT Wed Aug 12 2020

NEZ080-081-121215-
Red Willow NE-Hitchcock NE-
616 AM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR RED WILLOW AND NORTHEASTERN
HITCHCOCK COUNTIES UNTIL 715 AM CDT...

At 615 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Palisade to 8 miles northeast
of Herndon. Movement was east at 25 mph.

Wind gusts up to 50 mph have been measured with these storms.

Locations impacted include...
McCook, Culbertson, Indianola, Bartley, Danbury and Lebanon.

LAT...LON 4000 10019 4000 10076 4035 10103 4035 10020
TIME...MOT...LOC 1115Z 265DEG 21KT 4035 10094 4002 10069

Lundquist

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 11:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
August 12, 5:17 AM CST
Where
Red Willow County, 0.81 mi WNW of (Mck)mc Cook Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.204, -100.594

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916890.